Asymptotic free energy of a system with periodic boundary conditions

Michael E. Fisher, J. L. Lebowitz

Research output: Contribution to journalArticlepeer-review

50 Scopus citations

Abstract

A ν-dimensional classical particle system in a torus, i.e., in a rectangular box with periodic boundary conditions, is considered in a canonical ensemble. Subject to mild restrictions over and above the usual stability and tempering conditions it is proved that the thermodynamic limit for the torus exists and is identical with that for systems contained in normal domains with boundaries or walls. If, in addition, the pair interaction potential φ{symbol}(r) decreases sufficiently rapidly (so that r{divides}φ{symbol}(r){divides} is integrable at ∞), and satisfies some further regularity conditions, then the difference between the free energies of the torus and of the corresponding box is at most of the order of a surface term. Somewhat stronger results are indicated for the grand canonical pressure.

Original languageEnglish (US)
Pages (from-to)251-272
Number of pages22
JournalCommunications In Mathematical Physics
Volume19
Issue number4
DOIs
StatePublished - Dec 1970
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint

Dive into the research topics of 'Asymptotic free energy of a system with periodic boundary conditions'. Together they form a unique fingerprint.

Cite this